Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 272, NWS Memphis, TN

August 13, 2010Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 13, 2010, 2:56 PM CDT for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2010, 2:56 PM CDT (19:56 UTC)
Expired
Aug 13, 2010, 4:14 PM CDT
In force
78 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2147 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:13 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 13, 2:13 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI AUG 13 2010

.DISCUSSION...

THE UPPER LEVEL RIDGE EXTENDING FROM TEXAS EASTWARD INTO THE
CAROLINA'S WILL CONTINUE TO BRING VERY HOT AND HUMID WEATHER TO
THE MIDSOUTH THROUGH THE WEEKEND...WITH THE LATEST MODEL RUNS IN
AGREEMENT ON SLOWLY BREAKING THE RIDGE DOWN THROUGHOUT NEXT WEEK.
DESPITE THE HOT TEMPERATURES ISOLATED CONVECTION HAS OCCURRED THE
LAST FEW DAYS AND SHOULD PERSIST MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS THIS WEEKEND. LEFT BETTER CHANCES ALONG THE
TENNESSEE RIVER AND OVER NORTHEAST MISSISSIPPI AS SLIGHTLY COOLER
700MB TEMPERATURES WILL REMAIN OVER THIS REGION THROUGH SUNDAY.

A WEAKENING FRONT NOW EXTENDING FROM KANSAS NORTHEASTWARD TO THE
WESTERN GREAT LAKES WILL SAG SOUTH INTO THE NORTHERN MIDSOUTH
COUNTIES SUNDAY NIGHT. HOWEVER... NO REAL RELIEF IS EXPECTED FROM
THE BOUNDARY OTHER THEN AN INCREASED POTENTIAL IN CONVECTION CLOUD
COVER THAT COULD BRING TEMPERATURES DOWN A FEW DEGREES ON MONDAY
AND TUESDAY. QUESTION WILL BE THEN ON THE BALANCE OF AFTERNOON
HIGHS AND THE POTENTIAL MOISTURE POOLING ALONG THE BOUNDARY. THE
COMBINATION MAY KEEP HEAT INDICIES NEAR OR ABOVE WARNING CRITERIA.
HAVE EXTENDED THE EXCESSIVE HEAT WARNING THROUGH SUNDAY...WITH THE
MENTION THAT SOME OF THE MIDSOUTH COUNTIES MAY FLIRT WITH 110
DEGREE HEAT INDICIES INTO EARLY NEXT WEEK. HOWEVER...AT THIS TIME
IT LOOKS LIKE A HEAT ADVISORY WILL MOST LIKELY BE NEEDED.

THE LONG RANGE MODELS ARE IN AGREEMENT FOR THE MOST PART ON NEXT
WEEKS PATTERN CHANGE. ALL ARE SHOWING COOLER CANADIAN AIR CARVING
OUT A TROUGH OVER THE GREAT LAKES AND NORTHEAST...WITH A BUILDING
RIDGE OVER THE WEST. THE GEM SHOWS THE FURTHEST SOUTHERN EXTENT OF
THE TROUGH...REACHING THE GULF COAST BY WEDNESDAY. THE GFS AND ECMWF
AREN'T AS BULLISH WITH BREAKING THE RIDGE DOWN TOTALLY...KEEPING
HEIGHTS ABOVE 590 OVER THE REGION.

THE OTHER FEATURE THAT MODELS WILL STRUGGLE WITH IS THE CURRENT
DISTURBED WEATHER ALONG THE GULF COAST. THE CURRENT ECMWF AND THE
GEM DO A COMPLETE 360 WITH THE WEAK SURFACE LOW TAKING IT BACK
OVER THE GULF WATERS ON MONDAY...SLIGHTLY DEEPENING IT AND THEN BRINGING
IT BACK NORTHWARD ACROSS THE LOWER MISSISSIPPI VALLEY AND THE
ARKLATEX AND BECOMING MORE BAROCLINIC. THIS SOLUTION WOULD BRING A
BETTER CHANCE OF RAIN TO THE MIDSOUTH...AND A MUCH NEEDED BREAK IN
THE HEAT. ON THE OTHER HAND THE GFS KEEPS IT OFF SHORE LONGER AND
DRIVES IT WEST ACROSS SOUTHERN TEXAS. THESE SOLUTIONS ARE ALL
DEPENDENT ON THE RIDGE STRENGTH AND THE DEVELOPING MIDWEST TROUGH
AXIS. THUS...HAVE REMAINED CONSERVATIVE WITH WEATHER BEYOND MID
WEEK...WITH TEMPERATURES REACHING THE LOW TO MID 90S..WITH THE
BEST CHANCES OF RAIN REMAINING AROUND 30 PERCENT DURING THE PM
HOURS.

JAB

&&

.AVIATION...

18Z TAF CYCLE

THE UPPER RIDGE WILL CONTINUE TO CONTROL THE WEATHER PATTERN
THROUGH SATURDAY. PLAN TO MAINTAIN A PERSISTANCE FORECAST WITH
PREVAILING VFR CEILINGS AND VISIBILITIES (OUTSIDE OF
THUNDERSTORMS)...LIGHT SOUTHERLY WINDS...AND ISOLATED THUNDERSTORM
DEVELOPMENT FROM THE LATE MORNING THROUGH EARLY EVENING HOURS.
HAVE MAINTAINED CB WORDING AT MKL...TUP...AND JBR...AND VCTS AT
MEM SINCE THUNDERSTORMS HAVE DEVELOPED ALONG AN URBAN HEAT ISLAND
BOUNDARY SET UP ALONG THE SOUTHERN EDGE OF THE MEMPHIS METRO FOR
THE PAST COUPLE OF DAYS. 18Z TAFS HAVE BEEN SENT.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81 101  80 100 /  20  20  20  30
MKL  74  99  77  99 /  20  20  30  30
JBR  77 100  77  99 /  20  20  30  30
TUP  77  98  77  97 /  20  20  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR DUNKLIN-
     PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 13, 2:21 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT FRI AUG 13 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-142130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
221 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. AFTERNOON HEAT
INDICES OF 108 TO 117 DEGREES ARE EXPECTED.

AN ISOLATED STRONG STORM WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM CDT SUNDAY.

HEAT INDICES MAY REACH OR EXCEED HEAT ADVISORY OR EXCESSIVE HEAT
WARNING CRITERIA ON MONDAY...BUT FORECAST CONFIDENCE REMAINS
LIMITED DUE TO THE PRESENCE OF A WEAK FRONT AND THUNDERSTORM
COVERAGE.

A FEW THUNDERSTORMS MAY BECOME STRONG OR APPROACH SEVERE LIMITS
SUNDAY...AND DURING THE AFTERNOON PERIODS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Special weather statement, Aug 13, 2:52 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
252 PM CDT FRI AUG 13 2010

MSZ001-TNZ088-132030-
DE SOTO MS-SHELBY TN-
252 PM CDT FRI AUG 13 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTH CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER WHITEHAVEN AT 253 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.

Nearby

Flash Flood Warnings in Tennessee, 2010Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.